Alert archive / Nebraska / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 160, NWS North Platte, NE

June 17, 2008Holt County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Jun 17, 2008, 6:51 PM CDT for Holt County, Nebraska. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 17, 2008, 6:51 PM CDT (23:51 UTC)
Expired
Jun 17, 2008, 7:15 PM CDT
In force
24 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon

County Holt County, NE

The radar

The North Platte radar (KLNX), 153 km from the middle of the area, began a volume at 23:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 17, 4:50 PM CDTSevere Thunderstorm WatchSPC7 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.9 hours before the alert went out and 195 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 43 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2008-06-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 172 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
43 J/kg
Mixed-layer CIN
-348 J/kg
Mixed-layer LCL
814 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
172 m²/s²
0-3 km storm-relative helicity
123 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KLBF 172351
SVRLBF
NEC089-180015-
/O.NEW.KLBF.SV.W.0160.080617T2351Z-080618T0015Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE JUN 17 2008

THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  SOUTH CENTRAL HOLT COUNTY IN NORTH CENTRAL NEBRASKA...

* UNTIL 715 PM CDT

* AT 649 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 11
  MILES NORTHWEST OF CHAMBERS...OR 15 MILES SOUTHWEST OF ONEILL...AND
  MOVING SOUTHEAST AT 37 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS BY 705 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4214 9857 4209 9866 4208 9885 4240 9904
      4246 9886
TIME...MOT...LOC 2351Z 328DEG 32KT 4232 9887

$$

TLK
1 follow-up statement
000 
WWUS53 KLBF 180000
SVSLBF

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
700 PM CDT TUE JUN 17 2008

NEC089-180015-
/O.CON.KLBF.SV.W.0160.000000T0000Z-080618T0015Z/
HOLT NE-
700 PM CDT TUE JUN 17 2008

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM CDT
FOR SOUTH CENTRAL HOLT COUNTY...

AT 659 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING GOLF BALL SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED 7 MILES NORTHWEST OF CHAMBERS...OR 16 MILES SOUTHWEST OF
ONEILL...MOVING SOUTHEAST AT 32 MPH.

THE SEVERE THUNDERSTORM WILL BE NEAR...
  CHAMBERS BY 710 PM CDT...

THIS STORM HAS A HISTORY OF PRODUCING DESTRUCTIVE WINDS AND LARGE
DAMAGING HAIL. SEEK SHELTER NOW INSIDE A STURDY STRUCTURE AND STAY
AWAY FROM WINDOWS

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL MIDNIGHT CDT
WEDNESDAY MORNING FOR WESTERN NEBRASKA.

LAT...LON 4214 9857 4209 9866 4208 9885 4240 9904
      4246 9886
TIME...MOT...LOC 0000Z 329DEG 28KT 4227 9885

$$

TLK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 17, 3:03 PM CDT, 3 hours 48 minutes earlier.

Area forecast discussion, Jun 17, 3:03 PM CDT, 3 hours 48 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTH PLATTE NE
303 PM CDT TUE JUN 17 2008

.SYNOPSIS...
H5 RIDGE OVER WESTERN CONUS WITH TROUGH OVER EASTERN CONUS.
MOISTURE POOLING OVER SOUTHWEST INTO NORTWEST NEBRASKA AS SEN IN
VISIBLE SATELLITE. ISOLATED CONVECTION FIRING ALONG BLACKHILLS AND
SOUTH CENTRAL SOUTH DAKOTA.

&&

.DISCUSSION...

IN THE NEAR TERM MODELS HAVING TROUBLE WITH TIMING OF WAVES MOVING
AROUND AND THROUGH THE H5 RIDGE TO THE WEST. MOISTURE RIDGE OVER
SOUTHWEST NEBRASKA HAS POTENTIAL FOR WEATHER TONIGHT. HAVE USED A
BLEND FOR THE FORECAST. CONFIDENCE IS LOW WHERE CONVECTION MAY
FIRE. CAP REMAINS STRONG THIS AFTERNOON OVER FORECAST AREA. WEAK
LLJ CAPES AROUND 2000 TO 2500 MODERATE INSTABILITY BUT NO GOOD
FOCUS. STRONGER WAVE MOVING THROUGH THE NORTHERN PLAINS ON
WEDNESDAY WITH BETTER FORCING HAVE LEFT CHANCE POPS GOING INTO
WEDNESDAY NIGHT AND THEN BEGAN TRIMMING THEM BACK. TEMPERATURES IN
THE 80S LOWS IN THE 50S.

EXTENDED...FRIDAY NIGHT THRU TUESDAY
MODELS SEEM TO BE IN DECENT AGREEMENT IN BUILDING THE UPPER RIDGE
ACROSS THE DESERT SOUTHWEST DURING THE WEEKEND...AND THEN NOSING THE
RIDGE INTO THE CENTRAL PLAINS EARLY NEXT WEEK. UPPER LEVEL DISTURBANCES
WILL CONTINUE TO TRANSLATE FROM NORTHWEST TO SOUTHEAST ACROSS OUR
AREA...AND THIS WILL KEEP THE CHANCE FOR AFTERNOON AND OVERNIGHT
CONVECTION GOING THROUGH THE WEEKEND. BOTH THE ECMWF AND GFS SHOW
THE UPPER LEVEL RIDGE BUILDING INTO OUR AREA MONDAY AND TUESDAY...SO
HAVE OPTED TO LEAVE THOSE DAYS DRY FOR NOW...AS TEMPERATURES ALOFT
MAY WARM HELPING TO SUPPRESS CONVECTION.

TEMPERATURES WILL GRADUALLY BE WARMING THROUGH THE PERIOD...WITH
HIGHS AOA 90 DEGREES...ESPECIALLY IN THE SOUTHWEST ZONES BY SUNDAY. DEW
POINTS IN THE UPPER 50S TO MID 60S WILL HELP KEEP TEMPERATURES UP AT
NIGHT...WITH LOWS IN THE 60S BECOMING COMMON BY SUNDAY...AND THEN
LASTING FOR THE REST OF THE EXTENDED PERIOD.
&&

.AVIATION...

MOISTURE FEED NORTH ACROSS WESTERN NEBRASKA LEADING TO AREAS OF MVFR
CONDITIONS WEST OF HIGHWAY 83 TO THE EASTERN NEBRASKA PANHANDLE. THE
POTENTIAL FOR MVFR CONDITIONS WILL IMPACT TERMINALS KLBF AND KVTN
THROUGH 18/00Z. ANOTHER ROUND OF CONVECTION IS EXPECTED THIS EVENING
AND OVERNIGHT THAT WILL LIKELY INFLUENCE THE KVTN TERMINAL FROM 00Z
TO 04Z THIS EVENING THEN TOWARD DAYBREAK AS RIDGE RUNNERS MOVE
SOUTHEAST. OVERNIGHT BOUNDARY LAYER MOISTURE INCREASES ACROSS THE
WEST WITH MVFR TO LIFR CONDITIONS GENERALLY WEST OF KLBF AND KVTN
TERMINALS THROUGH 15Z.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...NONE.
&&

KECK/POWER
Hazardous weather outlook, Jun 17, 3:04 PM CDT, 3 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTH PLATTE NE
304 PM CDT TUE JUN 17 2008

NEZ004>010-022>029-035>038-056>059-069>071-094-182015-
SHERIDAN-EASTERN CHERRY-KEYA PAHA-BOYD-BROWN-ROCK-HOLT-GARDEN-
GRANT-HOOKER-THOMAS-BLAINE-LOUP-GARFIELD-WHEELER-ARTHUR-MCPHERSON-
LOGAN-CUSTER-DEUEL-KEITH-PERKINS-LINCOLN-CHASE-HAYES-FRONTIER-
WESTERN CHERRY-
304 PM CDT TUE JUN 17 2008 /204 PM MDT TUE JUN 17 2008/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WESTERN AND
NORTH CENTRAL NEBRASKA.

.DAY ONE...TONIGHT.

THERE IS A SLIGHT RISK FOR SEVERE THUNDERSTORM DEVELOPMENT ACROSS
PORTIONS OF WESTERN AND NORTH CENTRAL NEBRASKA TONIGHT. THE GREATEST
RISK IS WEST OF A LINE FROM SPRINGVIEW IN KEYA PAHA COUNTY TO
MASON CITY IN CUSTER COUNTRY. ADDITIONAL ISOLATED TO SCATTERED
THUNDERSTORMS FURTHER EAST IS POSSIBLE AS DISTURBANCES MOVES
THROUGH THE UPPER RIDGE AND ENCOUNTER DEEPENING MOISTURE IN AN
UNSTABLE ENVIRONMENT. THE PRIMARY THREAT IS LARGE HAIL WITH THE
POTENTIAL FOR THUNDERSTORMS TO EVOLVE INTO CLUSTERS THAT COULD
PRODUCE HEAVY RAINFALL OVERNIGHT.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY.

THE UPPER RIDGE WILL BUILD SLOWLY EAST WITH AN ACTIVE WEATHER
PATTERN EACH DAY THROUGH THURSDAY. THE BEST CHANCE FOR SEVERE
THUNDERSTORMS THROUGH THURSDAY WILL BE MAINLY WEST OF A LINE FROM
VALENTINE TO NORTH PLATTE...WHERE CONDITIONS WILL REMAIN THE MOST
UNSTABLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

&&

THIS PRODUCT IS NOW AVAILABLE...ALONG WITH OTHER WEATHER...
HYDROLOGICAL AND CLIMATOLOGICAL INFORMATION...AT
HTTP://WWW.WEATHER.GOV/NORTHPLATTE

KECK

In the hours before

Local storm report, Jun 17, 6:18 PM CDT, 33 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
618 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0618 PM     HAIL             3 W ATKINSON            42.53N 99.04W
06/17/2008  M1.75 INCH       HOLT               NE   LAW ENFORCEMENT

&&

CARMEL
Local storm report, Jun 17, 6:20 PM CDT, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
620 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     HAIL             ATKINSON                42.53N 98.98W
06/17/2008  M2.75 INCH       HOLT               NE   LAW ENFORCEMENT

            OFFICER AT ATKINSON AIRPORT REPORTED BASEBALL SIZED HAIL.

&&

CARMEL
Local storm report, Jun 17, 6:36 PM CDT, 15 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE NORTH PLATTE NE
636 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1100 AM     HAIL             12 NNE SPRINGVIEW       42.99N 99.66W
06/17/2008  E0.88 INCH       KEYA PAHA          NE   PUBLIC

            HAIL COMPLETELY COVERED THE GROUND.

0406 PM     HAIL             2 NW BUTTE              42.93N 98.88W
06/17/2008  E1.00 INCH       BOYD               NE   PUBLIC

0412 PM     HAIL             BUTTE                   42.91N 98.85W
06/17/2008  M1.00 INCH       BOYD               NE   PUBLIC

            HAIL WAS COVERING GROUND TO DEPTH OF ONE INCH.

0415 PM     HAIL             BUTTE                   42.91N 98.85W
06/17/2008  E1.25 INCH       BOYD               NE   PUBLIC

0426 PM     HAIL             BUTTE                   42.91N 98.85W
06/17/2008  M1.00 INCH       BOYD               NE   TRAINED SPOTTER

            HAIL FROM DIME TO QUARTER SIZE HAD ACCUMULATED TO A DEPTH
            OF 4 INCHES ON THE GROUND.

0505 PM     HAIL             ONEILL                  42.46N 98.65W
06/17/2008  E1.00 INCH       HOLT               NE   PUBLIC

            HEAVY RAIN OCCURRING AT TIME OF REPORT AND HAIL COVERING
            THE GROUND.

0510 PM     HAIL             15 N ONEILL             42.68N 98.65W
06/17/2008  E0.75 INCH       HOLT               NE   PUBLIC

            PENNY SIZE HAIL COVERING ENTIRE GROUND.

0515 PM     HAIL             13 W NAPER              42.96N 99.35W
06/17/2008  E1.75 INCH       KEYA PAHA          NE   PUBLIC

            WIND DRIVEN HAIL BROKE ALL THE WINDOWS ON THE NORTH SIDE
            OF THE HOUSE. HAIL WAS COVERING THE GROUND.

0544 PM     HAIL             5 NE MILLS              42.99N 99.33W
06/17/2008  E1.75 INCH       KEYA PAHA          NE   PUBLIC

0618 PM     HAIL             3 W ATKINSON            42.53N 99.04W
06/17/2008  M1.75 INCH       HOLT               NE   LAW ENFORCEMENT

0620 PM     HAIL             ATKINSON                42.53N 98.98W
06/17/2008  M2.75 INCH       HOLT               NE   LAW ENFORCEMENT

            OFFICER AT ATKINSON AIRPORT REPORTED BASEBALL SIZED HAIL.

&&

CARMEL
Local storm report, Jun 17, 6:47 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
647 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0645 PM     HAIL             SPRINGVIEW              42.83N 99.75W
06/17/2008  E0.75 INCH       KEYA PAHA          NE   PUBLIC

&&

CARMEL
Local storm report, Jun 17, 6:50 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
650 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0640 PM     TSTM WND DMG     ATKINSON                42.53N 98.98W
06/17/2008                   HOLT               NE   COUNTY OFFICIAL

            THE COMBINATION OF HAIL OF UNKNOWN SIZE AND WIND OF
            UNKNOWN INTENSITY BROKE ALL OF THE WINDOWS AT THE COUNTRY
            CLUB ON THE WEST SIDE OF ATKINSON.

&&

SPRINGER
Local storm report, Jun 17, 6:51 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
651 PM CDT TUE JUN 17 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0651 PM     HAIL             STUART                  42.60N 99.14W
06/17/2008  E0.75 INCH       HOLT               NE   PUBLIC

&&

CARMEL

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 17, 10:58 AM CDTSevere Thunderstorm WarningLBFKeya Paha28 min
Jun 17, 3:23 PM CDTSevere Thunderstorm WarningLBFBoyd67 min
Jun 17, 4:22 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt38 min
Jun 17, 4:51 PM CDTSevere Thunderstorm WarningLBFHolt39 min
Jun 17, 4:54 PM CDTSevere Thunderstorm WarningLBFBoyd, Keya Paha66 min
Jun 17, 5:24 PM CDTSevere Thunderstorm WarningLBFHolt51 min
Jun 17, 5:28 PM CDTSevere Thunderstorm WarningLBFBoyd, Holt, Keya Paha, Rock47 min
Jun 17, 5:42 PM CDTSevere Thunderstorm WarningLBFBoyd19 min
Jun 17, 6:08 PM CDTSevere Thunderstorm WarningLBFHolt52 min
Jun 17, 6:33 PM CDTSevere Thunderstorm WarningLBFHolt, Rock27 min
Jun 17, 6:37 PM CDTSevere Thunderstorm WarningLBFKeya Paha38 min
Jun 17, 6:57 PM CDTSevere Thunderstorm WarningLBFCherry63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.